Skip to main content

The Jamison method in galois geometries


In a fundamental paper R.E. Jamison showed, among other things, that any subset of the points of AG(n, q) that intersects all hyperplanes contains at least n(q − 1) + 1 points. Here we show that the method of proof used by Jamison can be applied to several other basic problems in finite geometries of a varied nature. These problems include the celebrated flock theorem and also the characterization of the elements of GF(q) as a set of squares in GF(q 2) with certain properties. This last result, due to A. Blokhuis, settled a well-known conjecture due to J.H. van Lint and the late J. MacWilliams.

This is a preview of subscription content, access via your institution.


  1. Buekenhout, F. 1971. An axiomatic of inversive spaces. J. Combin. Theory Ser. A11:208–212.

    Google Scholar 

  2. Bruck, R.H. 1973. Circle geometry in higher dimensions II. Geom. Dedicata2:133–188.

    Google Scholar 

  3. Blokhuis, A. 1984. On subsets of GF(q 2) with square differences, Nederl. Akad. Wetensch. Indag. Math.46:369–372.

    Google Scholar 

  4. Bruen, A.A. 1975. Subregular spreads and indicator sets. Canad. J. Math. 27: 1141–1148.

    Google Scholar 

  5. Bruen, A.A. (forthcoming) Intersection sets and polynomial multiplicities over finite fields. J.C.T. Series A.

  6. Fisher, J.C. 1988. Conics, order and k-arcs in AG(2, q) with q odd. J. of Geom. 32:21–39.

    Google Scholar 

  7. Fisher, J.C. and Thas, J.A. 1979. Flocks in PG(3, q). Math. Z.169:1–11.

    Google Scholar 

  8. Jamison, R.E. 1977. Covering finite fields with cosets of subspcaes. J. Combin. Theory Ser. A 22:253–266.

    Google Scholar 

  9. Orr, W.R. 1976. A characterization of subregular spreads in finite 3-space. Geometrical Dedicata5:43–50.

    Google Scholar 

  10. Orr, W.F. 1973. The Miquelian inversive plane IP(q) and the associated projective planes. Ph.D. Thesis, Madison.

  11. Thas, J.A. (forthcoming) Recent results on flocks, maximal exterior sets and inversive planes, Ann. Discrete Math.

Download references

Author information



Additional information

Communicated by S.A. Vanstone

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Bruen, A.A., Fisher, J.C. The Jamison method in galois geometries. Des Codes Crypt 1, 199–205 (1991).

Download citation


  • Data Structure
  • Information Theory
  • Varied Nature
  • Basic Problem
  • Discrete Geometry